I have a patient (I don't have her chart available to me tonight) whom, I suspect, is apparently simply not taking her oral thyroid medication at all for primary hypothyroidism. Despite increases in her dose of levothyroxine (Synthroid) from 150mcgs to 400mcgs over about a 4 month period of time, her thyroid levels never improved or increased at all. On the 400mcg qd dose her Free T4 was only .12 and TSH still greater than 150. On repeated questioning and challenging she insisted she was taking her medicine. She also said she was taking it fasting and without interfering meds. There was no h/o malabsorption or GI surgery. She is modestly obese (weighs about 180 lbs.), 26 and about 2 years postpartum without apparent other h/o noncompliance. I have elected to treat her with parenteral levothyroxine, working closely with her family physician, since she has not agreed to see me again(after I challenged her compliance) and she has refused a second opinion. I have started her on injections 3X a week initially at 25mcg IM x 3 doses and an increase of 25mcgs weekly. I have asked her primary clinic to give the injections to ensure that she receives them and so far she has come in for most of them. I was hoping to give her an alternative dosing schedule-perhaps once or twice a week. I would appreciate any recommendations you might have.Thank you.
Wayne F. Leebaw, MD MPLS. MN.
Certainly you could give her the appropriate dose of T4 IV twice or even once per week without a serious problem. However since this is probably life-long therapy, it would be better to figure out the difficulty. What we have done in cases like this, which are not unique, is to have the patient come to the office each day for two weeks. Our nurse gives the patient the dose to swallow into the mouth, watches the effort, has the patient swallow some water, and checks the mouth afterwards. At the end we measure the serum T4. While malabsorption secondary to certain drugs is a real prob l em, it is very uncommonly due to "natural causes".
Leslie J De Groot,MD